Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 144, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2011, 6:43 PM MDT for Adams County, Grant County, Sioux County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2011, 6:43 PM MDT (00:43 UTC)
- Expired
- Jul 18, 2011, 7:45 PM MDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Adams County, ND, Grant County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 120 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 7:30 PM MDT | HAIL 1 | 50 W Selfridge, ND | HAIL LASTED A FEW MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 2:28 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3044 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
440
WUUS53 KBIS 190043
SVRBIS
NDC001-037-085-190145-
/O.NEW.KBIS.SV.W.0144.110719T0043Z-110719T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
643 PM MDT MON JUL 18 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA...
SOUTHERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHWESTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 745 PM MDT/845 PM CDT/
* AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES NORTH OF THUNDER HAWK...OR 9 MILES
NORTHEAST OF LEMMON...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN ADAMS...SOUTHERN GRANT AND SOUTHWESTERN SIOUX
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4594 10207 4594 10211 4611 10213 4622 10130
4594 10127 4593 10207
TIME...MOT...LOC 0043Z 264DEG 22KT 4603 10199
WIND...HAIL <50MPH 1.00IN
$$
VINING1 follow-up statement
996
WWUS53 KBIS 190135
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
835 PM CDT MON JUL 18 2011
NDC001-190144-
/O.CAN.KBIS.SV.W.0144.000000T0000Z-110719T0145Z/
ADAMS ND-
735 PM MDT MON JUL 18 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4595 10200 4595 10199 4613 10200 4622 10130
4594 10127 4593 10200
TIME...MOT...LOC 0134Z 261DEG 20KT 4601 10185
$$
NDC037-085-190145-
/O.CON.KBIS.SV.W.0144.000000T0000Z-110719T0145Z/
GRANT ND-SIOUX ND-
735 PM MDT MON JUL 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
SIOUX AND SOUTHERN GRANT COUNTIES UNTIL 745 PM MDT/845 PM CDT/...
AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES NORTHWEST OF KELDRON...OR 14 MILES EAST OF
LEMMON...MOVING EAST AT 25 MPH.
A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN SIOUX COUNTY
UNTIL 8 PM MDT.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHERN GRANT AND SOUTHWESTERN SIOUX
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4595 10200 4595 10199 4613 10200 4622 10130
4594 10127 4593 10200
TIME...MOT...LOC 0134Z 261DEG 20KT 4601 10185
WIND...HAIL <50MPH 1.75IN
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:22 PM MDT, 21 minutes earlier.
Area forecast discussion, Jul 18, 6:22 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 722 PM CDT MON JUL 18 2011 .UPDATE... UPDATED TRENDS FOR TEMPERATURE AND HUMIDITY. && .DISCUSSION... ISOLATED SUPER CELL OVER EASTERN ADAMS COUNTY CONTINUES TO GROWTH IN AREAL COVERAGE AND HAS EXPANDED TO THE BORDER OF GRANT/SIOUX AND INTO SOUTHEAST HETTINGER COUNTY. && .AVIATION... ISOLATED CONVECTION IN TAF IS REASONABLE AS CONVECTION SETTLES OUT THIS EVENING. WILL UPDATE AS AERODROME SITES CLEAR FROM POSSIBLE CONVECTIVE INITIATION. && .BIS WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR NDZ011>013-019>023-025-034>037-042-045>048-050-051. FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR NDZ019>023-025-034>037-042-045>048-050-051. HEAT ADVISORY UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR NDZ001>005- 009-010-017-018-031>033-040-041-043-044. && SHORT TERM...HW AVIATION...BPN
Hazardous weather outlook, Jul 18, 3:32 AM MDT, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 432 AM CDT MON JUL 18 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 432 AM CDT MON JUL 18 2011 /332 AM MDT MON JUL 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS WEST AND CENTRAL THIS MORNING. A FEW STRONGER STORMS ARE POSSIBLE. EXCESSIVE HEAT WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA TODAY. HEAT INDEX VALUES OF 100 TO 115 ARE EXPECTED. THE LATEST INFORMATION CAN BE FOUND IN THE BISNPWBIS PRODUCT. THERE IS A CHANCE FOR THUNDERSTORMS OVER MOST AREAS ACROSS WEST AND CENTRAL NORTH DAKOTA FOR MONDAY AND MONDAY NIGHT. A VERY MOIST AND UNSTABLE ATMOSPHERE WILL ONCE AGAIN CAUSE THE MAIN THREATS TO BE LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND POSSIBLY ISOLATED TORNADOES. THE MOST FAVORABLE AREA FOR SEVERE THUNDERSTORMS IF THEY DO DEVELOP TODAY INTO THIS EVENING IS CURRENTLY EXPECTED TO BE OVER FAR WESTERN AND FAR SOUTHERN NORTH DAKOTA INITIALLY. STAY TUNED FOR UPDATES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES OF 105 TO 120 ARE EXPECTED FOR TUESDAY. CHANCES FOR THUNDERSTORMS CONTINUE THROUGH FRIDAY. STRONG TO SEVERE STORMS WILL REMAIN A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND HEAVY RAIN REPORTS. HEINERT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:22 PM MDT | Tornado Warning | BIS | Adams | 38 min |
| Jul 18, 7:01 PM MDT | Tornado Warning | BIS | Adams, Grant, Sioux | 29 min |
| Jul 18, 7:30 PM MDT | Tornado Warning | BIS | Sioux | 30 min |
| Jul 18, 7:46 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 45 min |
| Jul 18, 8:19 PM MDT | Areal Flood Advisory | BIS | Sioux | 9 hr |
| Jul 19, 1:57 PM MDT | Wind Advisory | BIS | Adams, Billings, Bowman, Burke, Burleigh, Divide and 13 more | 28 hr |
| Jul 19, 3:55 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 65 min |
| Jul 19, 4:39 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 66 min |
| Jul 19, 5:44 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 61 min |
| Jul 19, 5:54 PM MDT | Flash Flood Warning | BIS | Billings, Golden Valley, Slope | 4 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.